Lasting Damage From Fen-Phen Drug?

Study Shows Lingering Heart Valve Problems in Former Users of Banned Obesity Drugs Fenfluramine and Dexfenfluramine

From the WebMD Archives

Nov. 5, 2008 -- Two banned obesity drugs may have lingering effects on the heart, according to a new study.

The study shows that heart valve problems linked to the banned obesity drugs fenfluramine and/or dexfenfluramine typically last years after stopping those drugs.

The FDA ordered fenfluramine and dexfenfluramine off the market in September 1997 after those drugs were linked to heart valve problems. Fenfluramine was one of the ingredients in "fen-phen," and dexfenfluramine is closely related to fenfluramine. The "phen" in fen-phen refers to a drug called phentermine, which wasn't banned.

The new study, published online today in BMC Medicine, shows what happened to the hearts of 5,743 former users of fenfluramine and/or dexfenfluramine.

Heart Valve Problems

The patients were seen by doctors including Charles Dahl, MD, of the Central Utah Clinic in Provo, Utah, between July 1997 and February 2004.

During that time, each patient got an echocardiogram and 1,020 patients got two or more echocardiograms 30 months apart, on average.

Dahl's team searched the echocardiograms for signs of blood leaking back through heart valves (regurgitation), and they noted which patients got surgery to correct heart valve problems.

When the study started, nearly 20% of the women and almost 12% of the men had at least mild regurgitation through the aortic valve or moderate regurgitation through the mitral valve.

Those conditions were more likely in women and people who had used fenfluramine and/or dexfenfluramine for longer periods of time.

Follow-up echocardiograms showed that aortic and mitral regurgitation usually stayed about the same or worsened, but improved in some cases.

Why would some cases worsen and others improve? That's not clear from the study.

But the researchers note that they saw evidence of "early improvement, followed by relative stabilization with only slightly more individuals showing improvement over the longer term as compared to deterioration."

Heart Valve Surgery

Thirty-eight patients -- less than 1% -- got heart valve surgery. Such surgery wasn't common, but it was more common than in the general public, and in 25 cases, heart valve damage was linked to the drugs, according to Dahl's team.

Three of the four researchers who worked on the study, including Dahl, have served as expert witnesses for plaintiffs in lawsuits related to fen-phen. Those lawsuits are over and the researchers declare that they don't have any current financial conflicts of interest.

Continued

Second Opinion

WebMD spoke with cardiologist William O'Neill, MD, FACC, FSCAI, about the study.

O'Neill, who didn't work on the study, is executive dean of clinical affairs and a professor of medicine at the University of Miami's Miller School of Medicine.

"It's pretty clear cut that the rare side effect of the fen-phen administration was inflammation and then fibrosis of the valves. The problem is that there's just so much litigation wrapped around this and anxiety that it's hard to know what the actual indications for valve surgery were in many of the patients," O'Neill tells WebMD.

O'Neill notes that regurgitation "can definitely worsen," but he says it's "a little hard to believe that the regurgitation improved," and that "small differences in the echo[cardiogram] could just be chance observations."

"If it severely worsens, I believe it. If it only mildly worsens or mildly improves, then I would say it's probably just variations based on the measurement," O'Neill says.

Asked what he would tell former fen-phen users, O'Neill says that "probably everybody that's been on fen-phen has probably already had an echocardiogram," but that people who are concerned should see a cardiologist and get an echocardiogram.

"That's the first thing," says O'Neill. "The second thing is that I would really be hesitant to recommend surgery unless the patients became really symptomatic. Just to do surgery because they've got these lesions is really not appropriate."

O'Neill says symptoms of valve problems may include severe bloating or swelling of the legs, or severe shortness of breath during exercise.

WebMD Health News Reviewed by Louise Chang, MD on November 05, 2008

Sources

SOURCES:

Dahl, C. BMC Medicine, Nov. 5, 2008; online edition.

News release, FDA.

William O'Neill, MD, FACC, FSCAI, executive director of clinical affairs, professor of medicine, cardiovascular division, University of Miami Leonard M. Miller School of Medicine.

News release, BMC Medicine.

© 2008 WebMD, LLC. All rights reserved.

Pagination